Lipitor, Videx & Peripheral Neuropathy
Sep 2, 2007
I am on 700mg Lexiva boosted with 100mg Norvir twice a day with Epivir and Videx once a day. My viral load and CD4 count are both good, but my cholesterol has risen to 265. My doctor placed me on 20mg Lipitor which I have been on for 3 weeks. A few days ago I started to experience numbness/tingling in my right leg from the knee down to and including the foot and my right arm from the elbow down to my hands and fingers. From research it sounds as if this may be peripheral neuropathy. Lipitor in combination with Videx as I have read could be the cause. I stopped taking Lipitor yesterday as I don't want to make the problem worse. Of course with the holiday weekend I can't contact my doctor and thought I would get an opinion here. I discussed with my doctor on my last visit about changing from my current meds to Atripla.
My questions are:
1. Was I correct to just stop taking the Lipitor since I can't discuss it with my doctor for a few days?
2. Other than the convenience of once a day dosing am I correct in concluding from my research that this would also benefit me by no longer taking Videx (a possible cause of peripheral neuropathy) and also perhaps not contribute to raising cholesterol as much as the protease inhibitor Lexiva & Norvir?
3. On my current meds when I type everything into a drug interaction calculator all the statins have the warning about peripheral neuropathy when combining with Videx except for Crestor. Do you believe this is because Crestor is new enough the research isn't there or is it somehow different from the other statins so that peripheral neuropathy wouldn't be a problem?
Thank you for your help.
Response from Dr. Pierone
Hello, and thanks for posting.
If you have no history of drug resistant virus or some compelling reason to avoid Atripla, then this would certainly be a better choice than your current boosted PI regimen. It is more convenient and would be less likely to cause side effects. Also, Videx is not used as much anymore because there are less toxic alternatives.
Lipitor is used for long-term management of cholesterol, so stopping it until you sort out potential side effects is fine. It can be used with a boosted PI regimen, but usually is started at the lower dose of 10mg because its blood levels and effects are boosted by Norvir too. Crestor is fine to use, but usually requires a higher dose than Lipitor.
Let us know how things turn out and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is White Tongue A Sign Of Acute HIV Infection?
- Chills After Mutual Masturbation Worried I Have HIV
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Can Thrush Cause A Metallic Taste In Your Mouth?
- Staph Infection In The Vaginal Area
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.